When you're undergoing chemotherapy and radiation for cancer, it's not unusual for you to feel tired. You may even be diagnosed with anemia, which means your cells don't get enough oxygen because your iron stores are too low. It might be tempting for you to self-medicate by taking iron supplements for your fatigue or anemia. However, you should talk with your doctor beforehand, since it potentially could interfere with your cancer treatment.
Video of the Day
Cancer treatment involving chemotherapy and radiation can cause fatigue, weight loss and infection. Therefore, consuming enough vitamins and minerals, such as iron, will help you to fight off infections and to feel as well as possible during treatment. In most cases, you should be able to get the nutrition you need from your food. However, it's possible that your oncologist will recommend you take a multivitamin as a supplement.
If your oncologist or the dietitian on your health care team recommends you take a multivitamin, in most cases you should take one without iron. Iron supplements can cause constipation, which already is a common problem in people having chemotherapy and radiation treatments. In addition, there's some evidence -- yet unproven -- that having too much iron in your body actually places you at risk for certain cancers, such as breast cancer.
If your chemotherapy and radiation treatments have led you to become anemic, your physician may decide you do need iron supplements. In this case, take the iron as directed, but don't take any more than is prescribed. You might experience an upset stomach, constipation or even diarrhea from your iron supplements. In addition, iron supplements will cause your stool to darken, so don't be alarmed if you notice that side effect.
If you have bad anemia resulting from your chemotherapy and radiation cancer treatments, but your physician doesn't believe that taking iron would help you, he may prescribe a medication called epoetin alfa instead. This drug stimulates your body to make more red blood cells. However, the medication has to be injected and has a high rate of side effects -- more than half of people who take it experience nausea and constipation, and there's a risk of high blood pressure associated with it as well. Talk to your doctor about your options to treat your anemia, and about whether iron supplements would help you to feel better.